Can Anyone Tell Me If Methotrexate Can Cause Allergy Symptoms?

Question

Asked by Evie

Can Anyone Tell Me If Methotrexate Can Cause Allergy Symptoms?

I started taking 3 a week of methotrexate 2.5 mg about a week after being on the z-pac antibiotic for flu like symptoms/bronchitis back in mid September, 2009. It is now the 1st week of November, 2009 & it is like that "cold" I had back in Sept. has never left me. I have a burning runny nose & eyes along with a bad cough off & on. When I go to bed it is worse. I might add that my husband who isn't on any meds has also had a dripping in his throat for over a month now. Nothing has been added or changed in my house. Thank you.

Answer

If you live where Fall is well underway, you may be experiencing an allergic reaction to rotting leaves - I live in Toronto and every time I go outside, my throat gets sore and my nose starts running. I've been on immunosuppressants for quite a while now - first methotrexate and now the Biologics - and have noticed that they seem to cause my histamine levels to get irritated, and increasing my allergy symptoms.

I would recommend that you speak to your rheumatologist and/or ask your regular doctor for a referral to an allergist to get an allergy assessment. You and your husband may also try taking an antihistamine and if that helps the symptoms, it's probably allergies. However, being on medications that suppress your immune system does put you at risk for developing infections, so it's probably a good idea to get checked out, just to make sure that you don't have any residual infection hanging around.

Answered by Lene Andersen, MSW